• Hi. It’s great to see you. Welcome!

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life. Amongst our membership there is a wealth of expertise that has been developed through having to deal with mental health issues.

    We are an actively moderated forum with a team of experienced moderators. We also have a specialist safety team that works extra hard to keep the forum safe for visitors and members.

    Register now to access many more features and forums!

  • Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

Worried about health risks of antipsychotics

L

Lawrencepa

New member
Joined
Mar 3, 2018
Messages
2
I’ve been on and off meds for years now. I have bipolar with psychosis and have been stable since taking paliperidone 150mg injections. This is the max dose I could be on. I’m sort of worried about the detrimental effects this could be having on me. I have had several blood tests and it’s mostly ok except for my prolactin. Sometimes my blood sugar is a bit high but sometimes it’s not. I am overweight, I vape and I eat a lot of junk food. My heart rate though has been up and down a lot aswell. It’s definitely not due to anxiety as it’s high when I’m even chilled. Is it possible I could get some beta blockers when I see my doctor next? When I went to the doctor about my concerns last time he checked my pulse rate and it was within normal limits so nothing got done. I’ve just had an ECG and got told to show it to my psychiatrist. I’m worried they’re going to do nothing about it. I’m not sure if it’s the meds or my lifestyle that’s causing it.

My pulse rate has always been around 90. But today it was 113. And on previous occasions it’s been high aswell. I don’t want to stay on these meds if they’re going to kill me but I also don’t want to go manic again. My family would practically disown me if I came off meds and they’ll just be waiting to say “told you so” if I relapsed. I am completely stable if it wasn’t for my isolated manic episodes which happened very rarely ( not for 3 years now). But they often had disastrous consequences.

I hear a lot about how meds can cause cancer, strokes, heart disease etc and it worries me. I’m on max dose and I’ve been on that for 3 years. It looks like I’ll have to be on them for life. I’ve read it can shorten life by 15-25 years. Is this actually factual? Or could it be linked to the lifestyle of some people with mental health? I’m just so worried especially as I know my pulse rate is high now. And is it ok to be taking antipsychotics for life? Even if I slowly take a lower dose?
 
calypso

calypso

Well-known member
Admin
Moderator
Joined
Jan 5, 2011
Messages
44,714
Location
Lancashire
Hiya and welcome to the forum. I also have bipolar with psychosis and understand. I am on anti psychotics, anti depressants and a mood stabiliser. These drugs aren't good for us but with careful monitoring we should be OK. I think you ask to see your pdoc and check with them. YOu should have an annual blood test - well I do - and a check up for all your vitals.

The point here is that we are worse off without the drugs and higher risk to ourselves so its a balancing act. I also have hypertension and diabetes and those drugs aren't safe either but its that or a stroke, I take the pills. I think we just insist on close monitoring and educate ourselves on side effects. I also have a fast pulse rate and my body just copes with it. I wouldn't worry about that. I haven't heard of cancer being caused by these meds though.
 
Top